Here's an overview of how our digestive system works. From the moment food enters your mouth and you start chewing, the process starts. Saliva containing enzymes is secreted and starts to break down the carbohydrates.
From there it heads to your stomach, where it combines with acids and pepsin and churns until it's a soft fluid goop called chyme.
Then it goes into the first part of your small intestine, which is called the duodenum. There it mixes with enzymes from the pancreas and bile duct to break it down further. From there it slowly travels through the rest of your small intestine, which is about 20 feet long, and this is where many of the nutrients are absorbed into your bloodstream via "carriers."
Think of this as a huge crowded train station and all these nutrients are trying to catch their particular trains: the F trains for fats, C trains for carbohydrates and P trains for proteins. The problem is the carbi/levodopa pill you swallowed also needs to catch a P train and the proteins are bigger and more pushy, so your meds get shoved to the back of the line.
|Catching the right train.|
The rest of the goop then enters the large intestine, where most of the water and vitamins are absorbed. Bacteria completes the digestion process and the rest, well, it ends up as poop! (bowel movements)
Sometimes due to Parkinson's, the normal rhythmic motions of our digestive tract get slowed down and then constipation can be a big problem. Constipation may also be caused by dehydration, lack of physical activity and not enough fiber. So drink plenty of fluids, keep moving and add some extra fiber (bran, beans, berries, peas, greens, nuts, squash or fruit) to your diet. Just add it SLOWLY to avoid gas.
Who says I can't make this humorous?
First you add a scoop
Of veggies to your soup
Then your tummy does a loop
And mixes it into a goop
From there it travels in a group
Like a tumbling acrobatic troupe
Until it exits as your poop!
Clicking on the colored words will open a new window and take you to a different story or website.